advertisement

  1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

Does insulin do nothing when it goes bad?

Discussion in 'Parents of Children with Type 1' started by Jacob'sDad, Jun 24, 2008.

  1. Jacob'sDad

    Jacob'sDad Approved members

    Joined:
    Nov 20, 2007
    Messages:
    3,803
    I need some opinions.
    When insulin goes bad does it do absolutely nothing? Is it like giving water?
    Are there times when the insulin is bad but it partially works, meaning it takes MUCH more of it to get the proper results?

    Also, what is the appearance of bad insulin? Can insulin look perfectly fine in the vial or pump cartridge and yet be bad?

    Thanks for your help!:)
     
    Gaia likes this.
  2. Abby-Dabby-Doo

    Abby-Dabby-Doo Approved members

    Joined:
    Feb 23, 2007
    Messages:
    4,804
    I've heard it looks cloudy or it has floaties. I haven't seen this myself.
    I thought I've read that it loses it's potency- I would assume in the end it's just like giving water.

    I have the opinion, When it doubt- throw it out! It doesn't matter how it looks, or how old it is or isn't, I pitch it!
     
    Mama2H likes this.
  3. Lee

    Lee Approved members

    Joined:
    Oct 5, 2006
    Messages:
    9,633
    From my experience, insulin that is going bad looses potency. So, it will work just enough to make you question your sanity!

    Lantus would turn cloudy - but I have not noticed nay change in Novolog.
     
  4. Skyefire

    Skyefire Approved members

    Joined:
    Mar 1, 2008
    Messages:
    1,083
    Dave
    We have a problem all the time with Phoenix's insulin going bad, I think it works differently for each person. With Phoenix it is like he didnt have any, no matter how much we give him he still raises. I have never had a bottle just opened not work, but we HAVE to throw out insulin every 20 days or less, because his BG is high and as soon as we switch everything evens out again.
     
  5. twodoor2

    twodoor2 Approved members

    Joined:
    Oct 30, 2007
    Messages:
    6,440
    Hi Dave,
    It's not like giving water. That was my quote from another thread, and I apologize because I clearly overexaggerated. :cwds: I agree with the others that it just loses potency.

    You should also make sure it's not cloudy, or has floaters, unless it's NPH. NPH should be mixed at least 20 times by gently rolling between the hands, and insulin should never ever be shaked. :D

    Some insulins lose potency much more quickly than others. I find Lantus to be extremely susceptible to temperature, and I always keep it refrigerated, and I only take it out for very brief periods in order to get it in the syringe.
     
  6. Beach bum

    Beach bum Approved members

    Joined:
    Nov 17, 2005
    Messages:
    11,315
    I need some opinions.
    When insulin goes bad does it do absolutely nothing? No it works still, just not great.
    Is it like giving water? Water, diluted with insulin. Meaning it works, but not as it should.
    Are there times when the insulin is bad but it partially works, meaning it takes MUCH more of it to get the proper results? Yes

    Also, what is the appearance of bad insulin? Cloudy, things floating in it.
    Can insulin look perfectly fine in the vial or pump cartridge and yet be bad? Yes, it can be starting to go bad.

    When we first got out of the hospital, we were given a penmate from the CDE. We used the pen, but were struggling with numbers. They were out of range, but not crazy high. I happened to look closely at the cartridge and realize that the insulin was 3 months expired! Needless to say, the CDE drove over to our house with a few samples of insulin! She said that the insulin wasn't useless, but it wasn't working to it's full capacity at this stage of the came. Oh, and she apologized profusely! Turns out they were using that particular pen in a training session a while back and had pulled that one since it was about to expire!
     
  7. Gaia

    Gaia Approved members

    Joined:
    Jan 18, 2008
    Messages:
    1,599
    Thanks for bringing this up. Joey's grandmother just called concerned about the highs hes been having the last few days. He's been covering correctly, doing everything right.......yet still having highs. So just to be on the safe side I told her to toss the current pens (Hemalog & Lantus) and start new ones. It was freaky that I log on here right after that and this topic is here . So thanks! Very helpful!! :cwds:
     
  8. StillMamamia

    StillMamamia Approved members

    Joined:
    Nov 21, 2007
    Messages:
    13,195
    The others have pretty much answered your question.

    This is what I found in Diabetes Mall

    http://www.diabetesnet.com/diabetes_control_tips/hypoglycemia_unawareness.php
     
  9. Tigerlilly's mom

    Tigerlilly's mom Approved members

    Joined:
    Dec 3, 2007
    Messages:
    3,492
    That is so strange that it says that insulin in a pen can only be kept at room temp for 2 weeks. Tylers lantus pens specify on them that they are to be kept at room temp after opening for 28 days! :rolleyes: Guess your insulin storage may vary just like YDMV
     
  10. selketine

    selketine Approved members

    Joined:
    Jan 4, 2006
    Messages:
    6,057
    I've suspected insulin in his pump of losing potency if he had been outside in really hot weather a lot. He wears his pump on his back (in a pocket on his undershirt - that is where he wants to wear it) - and I think this only increases the possibility that it gets over heated. Especially if he is sitting with his back to something - it is already warm cause it is right next to his body.

    They do make a Frio pump pack but it is too bulky for those little undershirts.

    It hasn't happened often though. But you can imagine if it loses say...15% of its potency....that would screw you up just enough but not so much that you'd be going into full "change the insulin!!!!" mode.
     
  11. Gaia

    Gaia Approved members

    Joined:
    Jan 18, 2008
    Messages:
    1,599
    Well it took me 45 minutes of searching to find this thread and have my question answered. Joey just got back from his uncles yesterday. This morning he woke in the low 300's :eek: Went to take insulin for breakfast and noticed that both of his Hemalog pens were cloudy. ( he always takes a pen of each for backup and uses each one so that they dont have to be refrigerated) Well, this thread explains why so thanks to the OP :D
     
  12. Jordansmom

    Jordansmom Approved members

    Joined:
    Aug 23, 2008
    Messages:
    2,172
    Well this thread just makes me really sad. I have missed Jacobsdad's posts and funny sense of humor. I thought for a minute this was a new thread and he was back where he belongs. Then I saw the thread is ancient.:(
     
  13. Gaia

    Gaia Approved members

    Joined:
    Jan 18, 2008
    Messages:
    1,599
    Sorry. Where has he been anyway?
     
  14. Heather(CA)

    Heather(CA) Approved members

    Joined:
    Jun 18, 2007
    Messages:
    10,153
    This is my experience with insulin that has gotten too warm...You can't get them out of the 200's no matter what you do. Switch the vial if this is what's happening.:cwds: Annoying isn't it?

    BTW, Apidra is WAY more sensitive than Novolog
     
  15. Jordansmom

    Jordansmom Approved members

    Joined:
    Aug 23, 2008
    Messages:
    2,172
    I don't know if I missed something or if he just disappeared. I just realized one day I really missed his posts. Often the way he looked at, or explained D care really helped and made sense to me.
     
  16. shekov

    shekov Approved members

    Joined:
    Feb 22, 2008
    Messages:
    2,382
    I can't say for sure but I suspect Facebook has taken over his life as it has so many before him. ;):D
     
  17. swellman

    swellman Approved members

    Joined:
    Jul 30, 2008
    Messages:
    3,542
    Ironically, I posted in another thread a month or so ago about never having had a vial of insulin go bad ... until today. I'm pretty sure our Novolog went bad a few days ago, only 15 days into opening. It took several days of unexpected highs, two pods and a few syringe injections to come to that conclusion. A new vial and one injection and whoosh down came the BG.
     
  18. TheFormerLantusFiend

    TheFormerLantusFiend Approved members

    Joined:
    Sep 10, 2006
    Messages:
    4,925
    I've used lantus that was bad and have had two experiences with that- one where it acts more rapidly than its supposed to, and one where it plain doesn't act. I think it goes through the first thing before it does the second. I used to use expired Lantus on purpose to get an intermediate acting insulin sometimes, but I no longer do that; it's too unpredictable. I have never used insulin with bits in it.
     
  19. hold48398

    hold48398 Approved members

    Joined:
    Mar 11, 2006
    Messages:
    4,293
    I just wanted to add that we once had a vial of Novolog go bad...there were actual little bits floating in it!!!! The pharmacy immediately took it back, contacted the manufacturer and replaced the bad vial.
     
  20. NomadIvy

    NomadIvy Approved members

    Joined:
    May 20, 2010
    Messages:
    1,127
    Yep, left the novopen in the car for an hour, just an hour here, and K kept running high the next day. It's been sooo hot here, and it's just going to get worse. So we've been using ice packs in her D-bag.
     

Share This Page

advertisement